We here report a case of acute retinal necrosis in which the retinal structure appeared relatively normal after repeated doses of intravitreal ganciclovir, but the visual function abnormalities were remarkable. The posterior segment showed not involvement with retinal necrosis, and there was no macular edema or exudation. Flash and pattern VEP appeared normal for the left eye, so optic nerve involvement of the left eye was excluded. The anatomical outcome was good, with only slight abnormality of interdigitation zone in fovea area in the left eye on OCT. The abnormal ERG revealed retinal dysfunction. The mERG revealed macular dysfunction. What is unusual in the present case is that she accepted nine rounds of continuous intravitreal ganciclovir injections at a relatively high dosage (3 mg/0.1 ml).
Viral infection and inflammation in ARN induce damage to retinal structures and corresponding visual function abnormities. Photoreceptor damage in ARN was here confirmed by OCT observations: hyper-reflective vertical strips within the outer nuclear layer, retinal disruption, and interruption of photoreceptors . Abnormal ERG exams indicating photoreceptor and bipolar cell damage may be associated with ARN induced retinal function damage. What is special in the present case is that abnormal ERG and visual field confirmed abnormal retinal function. In the meantime, the retinal anatomical outcome was relatively good and there were no detectable ARN-induced structural changes.
Intravitreal ganciclovir injection has been used to treat ARN and cytomegalovirus retinitis (CMVR). The recommended dosage of intravitreal ganciclovir used to treat herpetic uveitis is 200–400 μg/0.1 ml. Intravitreal ganciclovir injection at doses of 1 mg, 2 mg, 3 mg and 5 mg has also been used to treat ARN and CMVR [2, 6,7,8]. In one prospective interventional case series, intravitreal ganciclovir injection of 5 mg/0.1 ml once a week was used to treat active CMVR, and no retinal toxicity was observed . The dosage of intravitreal ganciclovir injection capable of causing retinal toxicity is still unclear. Intravitreal ganciclovir (at doses of 40 mg/0.1 ml, and 4 mg/0.04 ml) has been reported to show retinal toxicity in previous works, with sudden formation of precipitated crystalline material after the intravitreal injection accompanied by high intraocular pressure. The decrease in visual acuity occurred immediately after intravitreal injection [3, 4]. Retinal edema, cherry spot, and delayed arm to retina time supported the conclusion that retinal artery occlusion occurs in the acute retinal toxicity of ganciclovir . The alkaline nature of the solution, osmotic damage, and precipitation of ganciclovir within the retina may cause direct or indirect cellular injury and act in etiology of retinal toxic reaction produced by the highly concentrated ganciclovir .
In the present case, there was no sudden decline in visual acuity, and the IOP remained within normal range. The retina and optic disc appeared normal. In this way, there was no evidence supporting a diagnosis of acute retinal toxicity of ganciclovir, as in previous examinations of the present patient. In addition to acute intraocular inflammation and retinal arterial occlusion, photoreceptor damage was confirmed in ganciclovir associated retinal toxicity with loosely arranged swollen photoreceptors, and decreased photoreceptor outer segments upon transmission electron microscope examination . A decrease in a-wave amplitude on ERG indicated photoreceptor dysfunction in the present case, which may be associated with ganciclovir toxicity, but it differed from previous reports of acute retinal toxicity. The limitation of this case is that there was no continuous imaging and functional exams during intravitreal ganciclovir injections.
In conclusion, after excluding ARN associated direct structural damage and acute retinal toxicity of high concentrations of ganciclovir, ganciclovir-associated photoreceptor damage was found capable of inducing abnormalities in retinal function after multiple continuous intravitreal ganciclovir injections at a relatively high dosage (3 mg/0.1 ml), which merits further investigation.